Alert archive / Montana / Snow Advisories in 2007

Snow Advisory 32, NWS Missoula, MT

October 19, 2007Idaho County, Lemhi County, Idaho; Granite County, Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this snow advisory at Oct 19, 2007, 7:26 PM PDT for Idaho County, Lemhi County, Idaho; Granite County, Missoula County, Ravalli County, Montana. It took effect at Oct 19, 2007, 9:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2007, 7:26 PM PDT (02:26 UTC)
In effect from
Oct 19, 2007, 9:00 PM PDT
Expired
Oct 20, 2007, 4:53 AM PDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Idaho County, ID, Lemhi County, ID, Granite County, MT, Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 200226
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
826 PM MDT FRI OCT 19 2007


IDZ006-009-MTZ006-201030-
/O.NEW.KMSO.SN.Y.0032.071020T0400Z-071020T1500Z/
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
826 PM MDT FRI OCT 19 2007 /726 PM PDT FRI OCT 19 2007/

...SNOW ADVISORY IN EFFECT UNTIL 9 AM MDT /8 AM PDT/ SATURDAY
ABOVE 4500 FEET...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW
ADVISORY ABOVE 4500 FEET...WHICH IS IN EFFECT UNTIL 9 AM MDT
/8 AM PDT/ SATURDAY. 

A CONSIDERABLE AMOUNT OF MOIST...UNSTABLE PACIFIC AIR WILL MOVE
INTO NORTH-CENTRAL IDAHO AND WESTERN MONTANA TONIGHT AND SATURDAY.
STRONG WESTERLY WINDS ALOFT WILL HELP ENHANCE PRECIPITATION AS
IT IS FORCED OVER THE MOUNTAINOUS TERRAIN...ESPECIALLY OVER THE
SOUTHERN CLEARWATER AND BITTERROOT MOUNTAINS. SNOW LEVELS ARE
EXPECTED TO LOWER TO NEAR 4500 FEET BY EARLY SATURDAY MORNING AS
A COLD TROUGH OF LOW PRESSURE MOVES OVER THE AREA.

TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES...LOCALLY UP TO 6 INCHES ARE
EXPECTED ABOVE 4500 FEET BY MID-MORNING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
2 follow-up statements
000 
WWUS45 KMSO 200819
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
219 AM MDT SAT OCT 20 2007

.A CONSIDERABLE AMOUNT OF MOIST...UNSTABLE PACIFIC AIR WILL
CONTINUE TO MOVE THROUGH NORTH-CENTRAL IDAHO AND WESTERN MONTANA
THROUGH LATE THIS MORNING. STRONG WESTERLY WINDS ALOFT WILL HELP
ENHANCE PRECIPITATION AS IT IS FORCED OVER THE MOUNTAINOUS
TERRAIN...ESPECIALLY OVER THE SOUTHERN CLEARWATER AND BITTERROOT
MOUNTAINS. SNOWFALL ACCUMULATIONS WILL BEGIN TO TAPER OFF LATER
THIS MORNING AS TEMPERATURES RISE TO BE ABOVE FREEZING. 

IDZ006-009-MTZ006-201500-
/O.CON.KMSO.SN.Y.0032.000000T0000Z-071020T1500Z/
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
219 AM MDT SAT OCT 20 2007 /119 AM PDT SAT OCT 20 2007/

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT /8 AM PDT/ THIS
MORNING ABOVE 4500 FEET...

TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES...LOCALLY UP TO
6 INCHES ARE EXPECTED ABOVE 4500 FEET BY MID-MORNING. LOLO PASS
AND THE MCGRUDER CORRIDOR WILL BE AMONG THE AREAS IMPACTED BY
THIS EVENT.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS45 KMSO 201153
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
553 AM MDT SAT OCT 20 2007

IDZ006-MTZ006-201300-
/O.CAN.KMSO.SN.Y.0032.000000T0000Z-071020T1500Z/
/O.NEW.KMSO.SN.Y.0033.071021T0000Z-071021T1200Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
553 AM MDT SAT OCT 20 2007 /453 AM PDT SAT OCT 20 2007/

...SNOW ADVISORY IN EFFECT FROM 6 PM MDT /5 PM PDT/ THIS EVENING
TO 6 AM MDT /5 AM PDT/ SUNDAY ABOVE 4000 FEET...
...SNOW ADVISORY IS CANCELLED ABOVE 4500 FEET FOR THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW
ADVISORY ABOVE 4000 FEET...WHICH IS IN EFFECT FROM 6 PM MDT /5 PM
PDT/ THIS EVENING TO 6 AM MDT /5 AM PDT/ SUNDAY. THE SNOW
ADVISORY ABOVE 4500 FEET FOR THIS MORNING HAS BEEN CANCELED.

2 TO 5 INCHES OF NEW SNOWFALL ACCUMULATIONS ARE EXPECTED THIS
EVENING THROUGH EARLY SUNDAY MORNING AT ELEVATIONS ABOVE 4000 FEET.
AREAS IMPACTED BY THIS EVENT INCLUDE NORTHERN IDAHO COUNTY BETWEEN
ELK CITY AND THE CLEARWATER COUNTY LINE AND LOLO PASS. THE
BITTERROOT MOUNTAINS NORTH OF HAMILTON WILL ALSO BE IMPACTED BY
THIS EVENT.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

IDZ009-201300-
/O.CAN.KMSO.SN.Y.0032.000000T0000Z-071020T1500Z/
WESTERN LEMHI COUNTY-
553 AM MDT SAT OCT 20 2007

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE SNOW
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow advisory went out at Oct 19, 2:20 PM PDT, 5 hours 6 minutes earlier.

Area forecast discussion, Oct 19, 2:20 PM PDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
320 PM MDT FRI OCT 19 2007

.DISCUSSION...

RAIN SHOWERS WILL CONTINUE THROUGH THE EVENING AS A PACIFIC STORM
CONTINUES TO AFFECT THE NORTHWEST. ON SATELLITE A BRIEF BREAK IN
THE CLOUDS OVER WASHINGTON CAN BE SEEN MOVING INTO IDAHO AND
EXTREME NORTHWEST MONTANA. THIS AREA SHOULD BRING A BREAK TO THE
RAIN AND SNOW LATE THIS EVENING...BUT RAIN AND SNOW WILL RETURN TO
THE FORECAST BY LATE TONIGHT AS SNOW LEVELS DROP BELOW 5000 FT.
WITH THIS IN MIND SOME FLAKES OF SNOW MAY BE SEEN IN THE VALLEYS
BUT NO ACCUMULATION IS EXPECTED BELOW 5000 FT. SO ONLY THE HIGHER
TERRAIN WILL SEE ANY SIGNIFICANT SNOWFALL AMOUNTS.

THE PRESSURE GRADIENT WILL TIGHTEN AGAIN ON SATURDAY BRINING WINDS
UP TO 15 MPH IN THE VALLEYS DURING THE AFTERNOON. HIGHS WILL BE
COOLER THAN FRIDAY AND SNOW LEVELS WILL DROP TO NEAR 4000 FT IN
MANY LOCATIONS. A FEW FLAKES OF SNOW MAY BE SEEN IN THE VALLEYS
BUT ANY ACCUMULATION IS NOT LIKELY. AS COLDER AIR MOVES IN ALOFT
THE ATMOSPHERE BECOMES MORE UNSTABLE ALLOWING FOR SOME MORE
INTENSE SHOWERS TO DEVELOP SATURDAY NIGHT. SOME HEAVIER BANDS OF
RAIN AND SNOW MAY SET UP OVER PARTS OF NORTH CENTRAL IDAHO AND
WEST CENTRAL MONTANA UNDER THIS INSTABILITY.

SUNDAY THROUGH FRIDAY...SHOWERS WILL LINGER SUNDAY IN A MOIST AND
STILL RELATIVELY UNSTABLE NORTHWEST FLOW.  WE WILL THEN
TRANSITION INTO A VALLEY INVERSION AND FOG PATTERN WITH STRONG
HIGH PRESSURE BUILDING OVERHEAD.  THE MOUNTAINS WILL WARM NICELY
MONDAY THROUGH WEDNESDAY WHILE DAILY INCREASES IN THE VALLEYS WILL
BE MORE SLUGGISH WITH STABLE COOL AIR IN PLACE.  MOST VALLEYS
WILL ALSO SEE AREAS OF LATE NIGHT AND MORNING FOG THROUGH MID WEEK.

THE NEXT SYSTEM IS EXPECTED TO FLATTEN THE RIDGE AND THEN CROSS
THE NORTHERN ROCKIES THROUGH THE LATTER HALF OF THE WEEK.  RIGHT
NOW THIS LOOKS LIKE A FAIRLY QUICK SYSTEM WITH A BRIEF PRECIPITATION
EPISODE.  BUT IT ALSO LOOKS LIKE THERE IS POTENTIAL FOR SOME COLDER
AIR TO SPILL IN FROM THE EAST AS A MUCH COOLER AIR MASS
DROPS INTO CENTRAL MONTANA.

&&

.AVIATION...IMPROVING CONDITIONS EXPECTED OVERNIGHT AS LOW
PRESSURE TROUGH MOVES OUT OF THE AREA. WINDS ARE EXPECTED TO
DECREASE...PRECIPITATION IS EXPECTED TO BECOME MORE SHOWERY...AND CEILINGS
SHOULD RISE THROUGH THE NIGHT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...LAKE WIND ADVISORY FOR FLATHEAD LAKE THROUGH 8 PM MDT.
ID...NONE.

&&

SHORT TERM...LOEFFELBEIN
LONG TERM....WHITMORE
AVIATION...STEGEMILLER
Hazardous weather outlook, Oct 19, 1:56 PM PDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
256 PM MDT FRI OCT 19 2007

IDZ005-006-009-010-MTZ006-007-043-201200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
256 PM MDT FRI OCT 19 2007 /156 PM PDT FRI OCT 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT AND SATURDAY

THE PASSING COLD FRONT AND INCOMING UPPER TROUGH WILL COMBINE TO
MAINTAIN WIDESPREAD SHOWERS OVER MUCH OF THE NORTHERN ROCKIES
TONIGHT AND SATURDAY. WHILE THE VALLEYS MAY SEE SOME SNOW MIXED
WITH THE RAIN...ACCUMULATING SNOW WILL BE CONFINED TO THE
MOUNTAINS. MOST AREAS WILL ONLY SEE LIGHT AMOUNTS...BUT ELEVATIONS
ABOVE 7000 FEET COULD SEE 5 TO 10 INCHES WITH LOCALLY HIGHER
AMOUNTS THROUGH LATE SATURDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

MORNING FOG VALLEY WILL BE THE MAIN CONCERN THROUGH MUCH OF THE
COMING WEEK AS HIGH PRESSURE BUILDS OVER THE REGION. THE FOG WILL BE
LOCALLY DENSE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 4:53 AM PDTSnow AdvisoryMSOIdaho21 hr

Nearby

Snow Advisories in Montana, 2007Snow Advisories in Idaho, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.